Newbie here.I've just started Hydrochlorothiazide (5 weeks)(hypertension around 130/95) and I can't take what I think are side effects. A very "full" head with tingling on the right side now combined with a "full" or heaviness in my chest. This is only alleviated by lying down for over 10 minutes on my left side. The GP claims it can't be from the drug!! I was only 122 lbs prior to this and I've now lost 6 pounds with all the worry. I just reduced my dosage to half a pill even though it is supposed to be 25mg. I don't care what she says.I can't see her for 8 more days!!
Do you think it will do me more harm than good to half my dosage without doc knowing? How long does this drug stay in your body? Thanks for any tips.
Hi Dylansmom and welcome to the board. There are many posts on this board about the good, bad and ugly of hctz. I have been on hctz since 1999. I do not like it bcuz it can increase glucose and cholesterol levels. That is my only complaint and i don't notice too much of a reduction in my bp.
Sorry but i can't say i've experienced any of those side effects. I have suffered pain on my right side and exhaustion but i don't think it was hctz. Why not type "hctz" in your browser and see what the side effects are. No i don't think halfing the dosage is a bad thing. I am on 25mgs but i only take 12.5mgs. My bp is still high but i don't care 140/69. That could be bcuz i ate too much today, tgif.
HCTZ is a fairly easy hypertension drug...and there are some DOOZIES out there, believe me.
I think tyour chest fullness is caused by any one of the several viruses making the rounds right now.
The weight loss isn't caused by distress, but rather from water weight loss. That's the way HCTZ lowers your blood pressure, by removing water from the vascular bed...and like less water in a hose: lower pressure.
If you ask your doctor for something else you will probably get an Rx for a beta-blocker and THEN you;ll find a really unpleasant drug.
I think cutting your dosage to 25 mg. is just fine until you see your doctor. What kind of BP readings did you get with the 50's...with the 25's??
Thanks for the replys. I decided to half the dose of 25mg to 12.5 for 2 days but the symptoms just got worse. My head was so tight and tingling. Then I quartered the dose but ended up go ER with a terrible headache and my BP was 166/101! It eventually came down without any intervention and then they gave me Atavan? (for nerves I believe). I didn't even take the HCTZ now for 2 days and I think my symptoms are worse. Perhaps it's migraines but I've never had them before.
Do you think I've done myself more harm by stopping cold turkey? I don't want to take any more drugs until I see the doctor. I've also noticed ringing in my ear when I lie down and try to alleviate the bad head. By the way, are beta blockers the next step after diuretics or can I just try another diuretic?
There are no set "rules" for which drug might be prescribed next after diuretics. Your medical history and overall health , plus current unmedicated BP would (or should!) all be taken into consideration...
I had terrible side effects from diuretics AND beta blockers (after the betas trashed me with fatigue and depression, we went to diuretics which ALSO screwed me roundly by lowering my potassium levels which no amount of supplementation nor potassium rich foods seemed to help) and then my next drug was one of the angiotensin 2 receptor blockers (an ARB) called Diovan. The ARBs seem to have the fewest side effects of all the BP meds.... I have zero side effects on this drug and great BP control.... but since everyone is different, what works for one person may not for another.
When do you see your doctor next? In a few days? Is she aware of the hospital emergency?
If not, see if you can make an appt. earlier. Your symptoms may or may not be related to your elevated blood pressure or caused by the diuretic or the cessation of the diuretic, but it's best to get this looked into further as soon as possible. Your orig. BP 0f 130/95 is certainly not very serious so a low dose an ARB might be perfect for you.
It sounds like you have 2 things going on at once. It's always risky to start a new drug at the beginning of flu season because so many of us are sick in October/November...cause and effect become hard to pinpoint.
I really doubt that the HCTZ at low dosage is causing any of your problems, but as with any drugs, anomalies happen.
Drink a glass of orange juice and eat a banana every day to guarantee you don't run low on potassium and don't restrict salt with HCTZ.
Taking 12.5 mg til you see her, or indeed taking none, won't be a problem for the next 8 days. Your BP isn't critical.
(Keep an eye out for a respiratory illness...bet that's what develops!)
Yep, ditch the diuretic. I think your next choice should be either an ACE Inhibitor or an ARB. With some insurance companies you must have tried an ACEI and failed before your doctor is allowed to prescribe an ARB.
If you feel up to it, this is some very good reading: http://www.stress.org/Hypertension.htm
Like Zuzu, I am also very big on ARBS. My Benicar has been a life saver. I had tried all other types of meds and either had no results or good results with unbearable side effects.
When my dr took me off of diuretics he told me my BP would rise for several days and then go back to normal. I went from 120/70 to 170/101 (trip to the ER) and then back to 120/75. I was taken off for the same reason Zuzu was.
Wishing you the best
I agree, for lack of side effects, nothing beats the ARB class (COZAAR, HYZAAR, DIOVAN, AVAPRO, ATACAND)...IF you can get enough BP control with the class- many cannot.
VERY often another drug must be used with this class. (Except with the HYZAAR which already contains thiazide.)
Thanks for all of your concern, it helps me get through this scary stage of my life (and I'm only 35). The office called Monday and said stop taking the HCTZ and come back in 2 weeks! I told the secretary I had an ER trip and she never said come in early. I now go on the 8th but I still have bad effects of not being able to walk too far or climb stairs without being winded. My chest feels heavy and my head feels like it's about to blow up! I' ve had ringing in my ear so I'm not sure if it has to do with my inner ear and balance. I also have to wear sunglasses and a hat outside (and in) I'm actually wearing them now and will have to stop staring at the computer soon.
I wouldn't feel so scared if a mother of a classmate of my son's said she had brain aneurism surgery 7 weeks ago. She had a bad headache for 3 days after exercising and she told me not to leave a headache for too long. Now I'm afraid I'm panicking more because of this info.
By the way, what is ARBS?
You mustn't panic... You're BP isn't critical.
However, you've stopped the HCTZ but you are still feeling rotten. Chest discomfort.breathlessness..ear-ringing, head pressure etc. These are symptoms that should be checked out as soon a possible.
You don't need permission from the secretary for an earlier appt. (unless of course they are completely booked)...
Explain your symptoms to sec'y exactly as you do to us here on the board and tell her that you don't particularly want to end up in the ER again thank you every much. Insist on being seen before the 8th.
A lot of this may be anxiety related but I think you'd feel better if you don't wait 5 more days, don't you?
Regarding ARBs. They are simply another class of blood pressure medication. Angiotensin 2 Receptor Blockers. They seem to have the least side effects (as many on this board will agree) of all the BP meds.
I have been taking bp drugs for about 20 years. I had bad side effects from Beta Blockers, Clonidine, and Lasix. Then the doctor put me on ACE inhibitors and I have had no side effects from Prinivil, Lotensin, or Captopril (all ACE) and they always kept my bp in the normal range. I have taken them now for about 15 years. My bp goes up drastically when I get upset about anything and I am anxiety prone. I have tried Paxil for anxiety. It kept my bp down but the side effects were something else and talk about getting hooked on something! It was very hard to get off them. If I were you I would try ACE inhibitors as all the people I know who take them do not have any side effects and it keeps their bp normal. Shirleyr
Ringing in the ear and inbalances are normal for hctz. My mom took them for a long time. It does keep bp low, but it can have bad side effects. Im with zuzu, i would just show up at the dr's office and explain that i needed to see a triage nurse or a dr's assistance.
Your symptoms could be something needing attention asap.